Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 264, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Aug 22, 2011, 5:08 PM EDT for Bamberg County, Orangeburg County, South Carolina. It was in force for 52 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 22, 2011, 5:08 PM EDT (21:08 UTC)
- Expired
- Aug 22, 2011, 6:00 PM EDT
- In force
- 52 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Bamberg County, SC, Orangeburg County, SC
The radar
The Charleston,SC radar (KCLX), 66 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 5:09 PM EDT | TSTM WND DMG | 4 Nne Bamberg, SC | HIGHWAY PATROL REPORTED A TREE IN THE ROADWAY AT SNAKE SWAMP ROAD AND HIGHWAY 301. |
| Aug 22, 5:30 PM EDT | TSTM WND DMG | 6 Nnw Smoaks, SC | PUBLIC REPORTED SEVERAL LARGE LIMBS DOWN ALONG OLD BUCKHEAD ROAD. |
| Aug 22, 5:32 PM EDT | HAIL 0.75 | 6 Nnw Smoaks, SC | PUBLIC REPORTED DIME SIZE HAIL ALONG OLD BUCKHEAD ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.1 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2258 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 686 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
672
WUUS52 KCAE 222108
SVRCAE
SCC009-075-222200-
/O.NEW.KCAE.SV.W.0264.110822T2108Z-110822T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
508 PM EDT MON AUG 22 2011
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BAMBERG COUNTY IN CENTRAL SOUTH CAROLINA
SOUTHERN ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 600 PM EDT
* AT 501 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
BAMBERG...AND MOVING SOUTHEAST AT 20 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE BRANCHVILLE AND
BAMBERG
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.
LAT...LON 3311 8117 3325 8112 3338 8110 3344 8104
3345 8086 3326 8065 3302 8108
TIME...MOT...LOC 2108Z 332DEG 16KT 3328 8092
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 4:05 PM EDT, 1 hour 3 minutes earlier.
Area forecast discussion, Aug 22, 4:05 PM EDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 405 PM EDT MON AUG 22 2011 .SYNOPSIS... A WEAK COLD FRONT WILL MOVE SLOWLY ACROSS THE REGION THIS AFTERNOON. DRIER AIR WILL FILTER IN BEHIND THE FRONT THROUGH TUESDAY. TROPICAL SYSTEM IRENE COULD BEGIN TO AFFECT THE REGION BY THE END OF THE WORKWEEK. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... WEAK COLD FRONT CURRENTLY MOVING ACROSS THE WESTERN MIDLANDS...DRIER AIR BEHIND THE FRONT IN THE PIEDMONT WILL BE SHIFTING SOUTHEAST THROUGH THE AFTERNOON. AIR MASS HAS BECOME MODERATELY UNSTABLE ACROSS THE CENTRAL MIDLANDS...STRONGLY UNSTABLE EAST MIDLANDS. LOW LEVEL CONVERGENCE ACROSS THE LOW COUNTRY INTO THE SOUTHEAST MIDLANDS ASSOCIATED WITH PRE-FRONTAL TROUGH. EXPECT MOST OF THE AFTERNOON/EVENING CONVECTION IN THE SOUTHEAST MIDLANDS AND LOW POPS LOOKS GOOD. WITH DRIER AIR OVERNIGHT AND LIGHT WINDS/MOSTLY CLEAR SKIES...STAYED CLOSE TO COOLER MOS CONSENSUS. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/... HIGH PRESSURE WILL BE NORTH OF THE FORECAST AREA THROUGH TUESDAY NIGHT WITH THE STALLED FRONTAL BOUNDARY REMAINING JUST OFFSHORE. ON WEDNESDAY THE HIGH PRESSURE WILL PUSH NORTHEASTWARD AND AWAY FORM THE REGION AS HURRICANE IRENE CROSSES THE BAHAMAS. THIS WILL PUSH THE FRONTAL BOUNDARY BACK TOWARD THE COAST AND WITH INCREASED EASTERLY WINDS WILL SEE AN INCREASE IN THUNDERSTORM CHANCES. MODEL SOUNDINGS ALSO INDICATE PWAT VALUES AROUND 1.75 INCHES WEDNESDAY AFTERNOON WITH MODERATE INSTABILITY...HOWEVER WITH THE LACK OF A TRIGGER MECHANISM FEEL CHANCE POPS APPROPRIATE. TEMPERATURES THROUGH THE SHORT TERM WILL BE IN THE UPPER 80S FOR DAYTIME HIGHS WITH OVERNIGHT LOWS AROUND 70. && .LONG TERM /THURSDAY THROUGH MONDAY/... MODELS ARE IN GOOD AGREEMENT THROUGH THE LONG TERM...HOWEVER THE FORECAST TRACK OF HURRICANE IRENE WILL BE THE MAIN FOCUS. MODELS CONTINUE MARCHING IRENE OUT OF THE BAHAMAS THURSDAY NIGHT AND TOWARD THE SC COAST FRIDAY AND FRIDAY NIGHT. MAIN ISSUE WITH IRENE WILL BE THE TRACK...AS MODELS ARE INDICATING A TRACK SLIGHTLY EAST OF PREVIOUS MODEL RUNS. NHC HAS ALSO SHOWN THIS WITH THE LATEST UPDATE. AS SUCH WILL KEEP CONSIDERABLE CLOUDINESS OVER THE REGION WITH CHANCES OF THUNDERSTORMS THURSDAY THROUGH SATURDAY AND CHANCES DIMINISHING SUNDAY. HAVE ALSO UPDATED WINDS IN RESPONSE TO THE FORECAST TRACK BEING MOVED SLIGHTLY EASTWARD. TEMPERATURES THROUGH THE LONG TERM WILL BE SLIGHTLY BELOW NORMAL DUE TO THE EXPECTED EXTENSIVE CLOUD COVER. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... PRE-FRONTAL TROUGH EAST OF OGB THIS AFTERNOON. EXPECT MOST CONVECTION TO DEVELOP CLOSER TO THE COAST. EXTENDED AVIATION OUTLOOK...MVFR OR IFR CONDITIONS MAY OCCUR IN EARLY MORNING FOG/STRATUS AS WELL AS IN AFTERNOON AND EVENING CONVECTION TUESDAY AND AGAIN BY FRIDAY. CONFIDENCE MODERATE FOR NO SIGNIFICANT FOG FORMATION TONIGHT...SOME MIXING EXPECTED AND DRIER AIR FILTERING IN FROM THE NORTHWEST. BUT LAMP HAS BRIEF MVFR AT OGB/AGS AROUND 12Z. VFR FORECAST FOR NOW. EXTENDED AVIATION OUTLOOK...MVFR OR IFR CONDITIONS MAY OCCUR IN EARLY MORNING FOG/STRATUS AS WELL AS IN AFTERNOON AND EVENING CONVECTION TUESDAY AND AGAIN BY FRIDAY. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Aug 22, 5:05 AM EDT, 12 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 505 AM EDT MON AUG 22 2011 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-230915- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 505 AM EDT MON AUG 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS AREA EXPECTED TO DEVELOP ONCE AGAIN THIS AFTERNOON ACROSS EAST-CENTRAL SOUTH CAROLINA AND EASTERN GEORGIA THIS AFTERNOON AND EVENING. A FEW THUNDERSTORMS COULD BECOME SEVERE WITH DAMAGING WINDS BEING THE MAIN ISSUE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. HURRICANE IRENE IS FORECAST TO MOVE TO THE WEST-NORTHWEST FOR THE NEXT SEVERAL DAYS. THE STORM COULD HAVE AN IMPACT ACROSS PORTIONS OF THE SOUTHEASTERN UNITED STATES BY THIS WEEKEND. ALTHOUGH IT IS STILL TOO SOON TO DETERMINE IF IRENE WILL DIRECTLY IMPACT THE REGION...PEOPLE ACROSS CENTRAL SOUTH CAROLINA AND EASTERN GEORGIA SHOULD CONTINUE TO CAREFULLY MONITOR THE PROGRESS OF THIS STORM THROUGHOUT THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 22, 4:32 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
432 PM EDT MON AUG 22 2011
SCZ036-041-222130-
BAMBERG-ORANGEBURG-
432 PM EDT MON AUG 22 2011
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BAMBERG AND
ORANGEBURG COUNTIES THROUGH 530 PM EDT...
AT 424 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR NORWAY...MOVING SOUTHEAST AT 25 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BAMBERG...BRANCHVILLE AND DENMARK...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3336 8117 3348 8119 3354 8112 3358 8101
3328 8060 3305 8104
TIME...MOT...LOC 2032Z 322DEG 20KT 3346 8103The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 8:44 PM EDT | Special Weather Statement | CAE | Chesterfield, Lancaster | 61 min |
| Aug 21, 8:52 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lancaster | 38 min |
| Aug 21, 9:19 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 41 min |
| Aug 21, 9:40 PM EDT | Special Weather Statement | CAE | Fairfield | 50 min |
| Aug 21, 10:05 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lancaster | 40 min |
| Aug 21, 10:53 PM EDT | Special Weather Statement | CAE | Chesterfield | 67 min |
| Aug 22, 12:00 AM EDT | Special Weather Statement | CAE | Kershaw | 45 min |
| Aug 22, 2:28 AM EDT | Special Weather Statement | CAE | Chesterfield | 62 min |
| Aug 22, 3:48 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Lexington, Orangeburg | 42 min |
| Aug 22, 4:32 PM EDT | Special Weather Statement | CAE | Bamberg | 58 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.